Alert archive / Idaho / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Sep 16, 2024, 7:18 PM PDT for Idaho County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2024, 7:18 PM PDT (02:18 UTC)
- Expired
- Sep 16, 2024, 10:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Idaho County, ID
The radar
The Missoula radar (KMSX), 188 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
582
WGUS55 KMSO 170218
FFWMSO
IDC049-170500-
/O.NEW.KMSO.FF.W.0004.240917T0218Z-240917T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
818 PM MDT Mon Sep 16 2024
The National Weather Service in Missoula has issued a
* Flash Flood Warning for...
Southeastern Idaho County in central Idaho...
* Until 1100 PM MDT /1000 PM PDT/.
* At 818 PM MDT /718 PM PDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Elkhorn Burn Scar. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
&&
LAT...LON 4559 11517 4552 11522 4557 11530 4563 11525
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 12:06 PM PDT, 7 hours 12 minutes earlier.
Area forecast discussion, Sep 16, 12:06 PM PDT, 7 hours 12 minutes before
Area Forecast Discussion National Weather Service Missoula MT 106 PM MDT Mon Sep 16 2024 .DISCUSSION...GOES Satellite imagery this afternoon shows a closed low spinning over the Great Basin, with southerly flow sending mid and upper level moisture northward, as evident by widespread cloud cover. Moisture and instability will increase across north-central Idaho and southwest Montana this afternoon, with high resolution models suggesting convective initiation ramping up between 200-500pm MDT across area mountain ranges. As mentioned in previous discussions, locally heavy rain is a concern this afternoon given atmospheric moisture values of 150-200% of normal and weak storm motions of 10-20 mph. Idaho County in particular will be monitored closely as the latest run of the HREF has a 20-40 percent chance of 1-hour rainfall rates exceeding 0.50". A closed low remains on track to bring widespread precipitation across the Northern Rockies Tuesday into Wednesday. The general trend over the last few days has been for the low to track moreso from southeast Idaho through Yellowstone National Park into north-central Montana. Shower activity, with embedded thunderstorms, will become widespread Tuesday afternoon and evening as the low tracks over Yellowstone. As the low moves into north-central Montana late Tuesday night into Wednesday morning, modeling systems are in strong agreement for a band of moderate- heavy rainfall to set up along the north-northwest side of the low. Forecast uncertainty on where this band sets up is higher than normal, with models showing the band anywhere from the US-93 corridor eastward into central portions of the state. This uncertainty can be visualized by comparing the low end (10th percentile), most likely, and high end (90th percentile) rain forecast amounts projected by the NBM during a 24-hr period ending 6pm Wednesday. On the low end, the NBM has 0.05-0.10" across western MT, with mostly like rain amounts of 0.25-0.50" and 1.00" along the divide. High end rain totals are in the neighborhood of 1.00-2.00 inches, with 2.5 inches along the divide in Glacier Park. These closed lows are notoriously difficult to predict. The higher end rain solution would increase the risk for runoff in flood prone areas across Glacier National Park, especially on Going-to-the-Sun Road. Precipitation will largely come to an end for Thursday into the early part of the weekend, with temperatures largely rebounding to seasonal normals in the upper 60s to mid 70s. Looking ahead to next weekend, ensembles previously showed a 10-15 percent chance of a high impact, high elevation snow event across northwest Montana. Recent model runs have backed off on this, with probabilities for a foot of snow above 7,000 ft in Glacier National Park dropping from 10-15% to 5% or less. /Lukinbeal && .AVIATION...Shower and thunderstorms will increase in coverage through 17/0000Z, with storms developing across central Idaho and slowly drifting northwestward into west-central Montana through 17/0600Z. With atmospheric moisture running well above normal, storms will be capable of producing locally heavy rain, with visibility reductions under 5SM under cores. A closed low will bring widespread showers Tuesday into Wednesday. /Lukinbeal && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 6:13 PM PDT | Areal Flood Advisory | MSO | Idaho | 3 hr |
| Sep 16, 6:30 PM PDT | Areal Flood Advisory | MSO | Idaho | 3 hr |
| Sep 16, 7:07 PM PDT | Areal Flood Advisory | MSO | Idaho | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.